Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 61, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 4, 2022, 1:29 PM EDT for Allegany County, New York. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2022, 1:29 PM EDT (17:29 UTC)
- Expired
- Aug 4, 2022, 2:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 116 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 1:36 PM EDT | TSTM WND DMG | Alma, NY | TREES DOWN. |
| Aug 4, 1:49 PM EDT | TSTM WND DMG | 1 Ssw Stannards, NY | TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
500
WUUS51 KBUF 041729
SVRBUF
NYC003-041815-
/O.NEW.KBUF.SV.W.0061.220804T1729Z-220804T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
129 PM EDT Thu Aug 4 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Allegany County in western New York...
* Until 215 PM EDT.
* At 127 PM EDT, a severe thunderstorm was located near Shinglehouse,
or 12 miles southwest of Wellsville, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees and power lines.
* Locations impacted include...
Wellsville, Whitesville, Andover, Alma, Stannards and Paynesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail, damaging winds and continuous cloud to ground lightning
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 7822 4201 7823 4219 7774 4200 7775
TIME...MOT...LOC 1727Z 245DEG 32KT 4197 7807
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell2 follow-up statements
776
WWUS51 KBUF 041756
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
156 PM EDT Thu Aug 4 2022
NYC003-041815-
/O.CON.KBUF.SV.W.0061.000000T0000Z-220804T1815Z/
Allegany NY-
156 PM EDT Thu Aug 4 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN ALLEGANY COUNTY...
At 154 PM EDT, a severe thunderstorm was located near Genesee, or
near Wellsville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees and power lines.
Locations impacted include...
Wellsville, Whitesville, Andover, Stannards and Paynesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4200 7799 4208 7803 4219 7774 4200 7775
TIME...MOT...LOC 1754Z 241DEG 27KT 4206 7789
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Mitchell744
WWUS51 KBUF 041814
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
214 PM EDT Thu Aug 4 2022
NYC003-041824-
/O.EXP.KBUF.SV.W.0061.000000T0000Z-220804T1815Z/
Allegany NY-
214 PM EDT Thu Aug 4 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGANY COUNTY
WILL EXPIRE AT 215 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4200 7799 4208 7803 4219 7774 4200 7775
TIME...MOT...LOC 1814Z 245DEG 32KT 4213 7770
$$
MitchellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:49 AM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 4, 11:49 AM EDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1149 AM EDT Thu Aug 4 2022 .SYNOPSIS... A slow moving front will approach the region this afternoon. Warm and very humid conditions will generate some showers and thunderstorms including some with torrential downpours this afternoon. The potential for thunderstorms with heavy downpours will last into Friday especially from the Southern Tier to the Finger Lakes. && .NEAR TERM /THROUGH TONIGHT/... Wavy cold front analyzed upstream across Michigan this morning with lower 70s dewpoints pushing across our region. Thus far, cloud cover has held down temps and instability over most of the area. Have seen a few very light showers with high cloud bases. A couple features of note per regional radar and satellite that may enhance convection this afternoon. First is crossing eastern Lake Ontario heading toward North Country. Feature appears elevated with little in way of winds mixing to sfc at buoys in last hour as it moved across the last couple hours. This could increase thunderstorm chances east of Lake Ontario next few hours but seems this potential would be increased if it wasn't so cloudy across that area. Second feature is drifting northeast across central PA and is causing good cluster of thunderstorms with frequent lightning and some gusty winds. Though its direct track will miss our area to the southeast, cu field is built up and congested from northwest PA to Finger Lakes. Could see convection increase in that corridor this afternoon. PWAT was an impressive 2.01 inches on BUF sounding this morning. That deeper moisture along with freezing levels near 14kft and weakening winds aloft this afternoon will result in torrential downpours in slowest moving and/or backbuilding storms. Rainfall amounts will be widely scattered even in these areas though with some places seeing nothing to others seeing over 2 inches. Secondary hazard will be wet microbursts if cores of storms can become strong/high enough and then collapse. Both of these hazards right now appear to be maximized Southern Tier east northeast toward Finger Lakes. Elsewhere, a few thunderstorms could still occur in this soupy air mass and they would produce brief heavy downpours, but will need to see greater instability materialize (as it could still) to see a more widespread threat of stronger storms. Some hint another area of enhanced development would be Niagara Peninsula into Niagara County vcnty of lake breeze this afternoon so this will be something to watch. Otherwise, heat and humidity will be a factor. Thicker clouds thus far have held down temps but it will not take much clearing or even thinning of the clouds for temps and apparent temps to rocket upward. Greatest chances of seeing apparent temps around 95 will be where our heat advisory is in place. No change to that headline at this time. Showers and thunderstorms will slowly track east into the evening hours and coverage will diminish. A weak frontal boundary will approach the region from the north overnight. This will provide forcing for additional showers and storms. Otherwise, the interaction of outflow boundaries and lake breeze boundaries will provide enough support for new showers and thunderstorms. Torrential rain in slow moving activity will continue overnight. Lows will reach the mid to upper 60s to low 70s southeast of Lake Ontario. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... A warm and moist air mass will remain in place across the region during the period with dew points around 70F and precipitable water values around 1.75 inches. The jet stream will be well to our north across Canada, with generally weak/subtle synoptic scale forcing during the period. The most noteworthy feature is a broad and weak upper level trough which will be across the Eastern Great Lakes Friday. This combined with diurnal daytime instability will support the most widespread showers and thunderstorms Friday afternoon. Weak flow aloft suggests these storms will be slow moving, with the potential to produce locally heavy rainfall and flooding. This also supported by high resolution guidance, with the greatest risk for heavy rain inland of lake breezes across the Western Southern Tier and upper Genesee River Valley. Showers and thunderstorms should taper off Friday evening, with late Friday night through Saturday morning mainly rain-free outside of a few widely scattered showers. Diurnal instability will support an uptick in showers and storms Saturday afternoon. By this time, the upper level trough will have weakened, but lake breeze boundaries still may provide a focus for locally heavy rainfall. This pattern repeats itself Saturday night/Sunday. Fairly extensive cloud cover will limit temperatures somewhat on Friday, with highs mainly in the lower 80s. Hotter during the weekend, especially Sunday when highs will range from the mid 80s to lower 90s. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... Temperatures will remain above normal Monday with the region remaining in the same warm and moist air mass. Later Monday through Tuesday model guidance begins to diverge somewhat with the timing and handling of a slow moving cold front crossing the Great Lakes. The cold front will slowly approach from the northwest late Monday and Monday night with an increasing chance of showers and a few thunderstorms. The cold front will then slowly cross the area Tuesday and Tuesday night with rain chances gradually diminishing from northwest to southeast. If some of the slower guidance verifies, such as the 00Z GEM, rain chances may continue through Tuesday night or even Wednesday. A cooler airmass upstream over the northern Great Lakes and Ontario will gradually filter in late Tuesday and Wednesday behind the slow moving front, bringing some relief from the heat and humidity. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... VFR through the afternoon though some brief MVFR cigs will occur at BUF and IAG. Greatest chances for rain will be at JHW and ART. There could be some light showers elsewhere, but these at this point look transient and not enough to lower conditions. Surface heating, increasing moisture and low-level boundaries will increase the coverage of showers and thunderstorms later this afternoon into this evening. Best coverage will be across the western Southern Tier into the western Finger Lakes region to areas southeast of Lake Ontario. Heavy rain and gusty winds are primary threats in thunderstorms. This may result in periods of IFR conditions especially at KJHW, though it is possible that strongest storms may end up east to southeast. A southwest wind will reduce coverage of showers and thunderstorms at KBUF to KROC and eventually at KART. Showers and thunderstorms may form along a lake breeze near KIAG so slightly more coverage expected there. Coverage of showers and thunderstorms will diminish through the evening hours however moisture will remain pooled in the area. A weak front will approach the region from the north overnight. Redevelopment of showers and thunderstorms are possible the second half of the night and may result in flight restrictions. Outlook... Friday...Showers and thunderstorms likely with local MVFR, especially from the Southern Tier into the Finger Lakes and southeast of Lake Ontario. Saturday through Monday...VFR/MVFR. A chance of showers and thunderstorms. Greatest chances for widespread activity will be on Monday. && .MARINE... Southwest winds near 15 knots will continue into the afternoon, producing choppy conditions on Lake Erie and Lake Ontario. Winds and waves are expected to remain below Small Craft Advisory criteria. Scattered thunderstorms are possible this afternoon and evening with locally higher winds and waves. Winds become light tonight into Friday morning. Northeast winds expected to increase some on Lake Ontario in the afternoon, but conditions will stay below Small Craft Advisory criteria. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...Heat Advisory until 8 PM EDT this evening for NYZ004-005. MARINE...None. && SYNOPSIS...Hitchcock/HSK NEAR TERM...HSK/JLA SHORT TERM...Apffel LONG TERM...Apffel/Hitchcock AVIATION...HSK/JLA MARINE...Hitchcock/HSK
Hazardous weather outlook, Aug 4, 4:57 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 457 AM EDT Thu Aug 4 2022 NYZ001>003-006>008-010-011-050900- Niagara-Orleans-Monroe-Oswego-Jefferson-Lewis-Northern Erie-Genesee- 457 AM EDT Thu Aug 4 2022 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Thunderstorms may produce localized flooding and gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004-005-050900- Wayne-Northern Cayuga- 457 AM EDT Thu Aug 4 2022 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms may produce localized flooding and gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-050900- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 457 AM EDT Thu Aug 4 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Thunderstorms may produce localized flooding and gusty winds this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms may produce locally heavy rainfall and flooding Friday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-050900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 457 AM EDT Thu Aug 4 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 4:20 AM EDT | Heat Advisory | BUF | Cayuga, Wayne | 12 hr |
| Aug 4, 6:48 PM EDT | Special Marine Warning | BUF | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.